Alert archive / Indiana / Special Weather Statements in 2020
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jul 10, 2020, 3:49 AM EDT for 4 counties in Indiana; Cass County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2020, 3:49 AM EDT (07:49 UTC)
- Expired
- Jul 10, 2020, 4:45 AM EDT
- In force
- 56 min
- Issued by
- NWS Northern Indiana
Counties Elkhart County, IN, Kosciusko County, IN, Marshall County, IN, Saint Joseph County, IN, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1658 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WWUS83 KIWX 100749
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
349 AM EDT Fri Jul 10 2020
INZ004-005-012-014>016-MIZ077>079-100845-
Kosciusko-St. Joseph-Marshall-Fulton-Elkhart-Starke-St.
Joseph-Berrien-Cass-
349 AM EDT Fri Jul 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...ST. JOSEPH...
NORTHWESTERN FULTON...KOSCIUSKO...SOUTHEASTERN STARKE...MARSHALL...
CASS...WESTERN ST. JOSEPH AND EASTERN BERRIEN COUNTIES...
At 348 AM EDT/248 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Coloma to Culver. Movement
was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Warsaw, Niles, Plymouth,
Nappanee, Dowagiac, Winona Lake, Bremen, Buchanan, Georgetown,
Syracuse, Granger, Dunlap, Simonton Lake, Gulivoire Park, Middlebury
and Osceola.
This includes the following highways...
Interstate 196 between mile markers 0 and 2, and between mile
markers 5 and 6.
Interstate 80 in Indiana between mile markers 67 and 107.
Interstate 94 in Michigan between mile markers 34 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4207 8622 4207 8564 4107 8577 4114 8647
4117 8647 4117 8650 4222 8637 4223 8622
TIME...MOT...LOC 0748Z 271DEG 25KT 4216 8630 4121 8642
$$
HAIL...0.25
WIND...40MPH
RTCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:56 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 10, 1:56 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
156 AM EDT Fri Jul 10 2020
.SYNOPSIS...
Issued at 810 PM EDT Thu Jul 9 2020
Chances of showers and thunderstorms will increase tonight from
west to east as the next system approaches with a line of storms
that is poised to move into the area. These higher rain chances
will persist into Friday. A few of the storms may produce some
brief heavy rainfall and gusty winds overnight tonight, especially
across northwest Indiana into far southwest Lower Michigan. Highs
tomorrow into the upcoming weekend will reach the mid to upper
80s.
&&
.UPDATE...
Updated at 145 AM EDT Fri Jul 10 2020
A line of storms is currently poised to move in from the west
ahead of a low centered near the WI/IL border just west of the
Lake. Some heavy rainfall and gusty winds will be possible, but
it still appears as though severe threat will be quite marginal.
While cannot rule out isolated severe gust overnight west of I-69,
generally expecting sub-severe wind gusts given marginal nature
to shear/instability combination across the area.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 304 PM EDT Thu Jul 9 2020
Convection has been a little slow to develop over the area today
mostly due to a lack of upper forcing and lowers dewpoints. Recent
regional radar and satellite imagery has shown a few storms try to
initiate, but think we are still an hour or two before storms
really start to develop across the area. This initial round of
storms should be similar to previous day storms due to weak shear
and strong instability. A strong to severe storm can't be ruled
out with damaging wind gusts in the form of downburst as well as
torrential rainfall bring the primary hazards.
Late this evening and into the overnight hours models continue to
show the MCS over E IA/NW IL progressing eastwards in response to
the closed upper low over western IA. Models show this MCS reaching
our western zones between 02z and 04z which is not the best timing
for severe weather to occur. With that being said, enough low level
moisture and residual heating should result in MLCAPE around 1500
initially before dropping to around 1000 J/kg towards 06z. Deep
shear also won't be terrible, but still holds around 20kt.
Considering these factors agree with the Marginal area in the SPC
Day 1 Outlook (generally west of HWY 31) as damaging wind gusts
would be possible across the western zones as this decaying MCS
moves in. Further east, the environment will be less favorable
for storm organization and thus chances for severe weather are
low, but a rogue gust can't be ruled out. Could see a lull in
convective activity overnight as low level stability increases,
but can't be ruled out given the upper forcing from the
approaching low.
Upper low slowly moves across central Lake Michigan and into lower
Michigan over the course of the day Friday. This will help to re-
initiate convection throughout the morning and midday hours, but
should see the greatest develop occur during the afternoon. This
will correspond with a reinforcing cold/cool front catching up to
the low. This should happen around the time as storms are moving
across far NE IN/NW OH/SE lower MI. Wouldn't be surprised to see a
strong to marginally storm at this point if we can get a few
breaks in the cloud cover earlier in the day. The NAM is the most
aggressive with this possibility and spreads MLCAPE around 2000
J/kg over the far eastern zones. Regardless, storms should
continue to march eastward with time.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 304 PM EDT Thu Jul 9 2020
Models still differ with respect to end time of storms Friday night
into Saturday. Went with a middle of the road solution which clears
storms out of the area after 06z Saturday. This should lead to a
mostly dry Saturday with NW flow aloft. An embedded low within NW
flow aloft, could spark a few storms Saturday night, but better
confidence is storms spreading across the area over the course of
the day Sunday. At this point, severe weather is not anticipated.
There is the possibility of a lingering storm at the start of the
day on Monday before the pattern turns warmer and drier through the
middle of next week as the southwestern US ridge builds back
towards the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 144 AM EDT Fri Jul 10 2020
Shower/storm potential will increase overnight as a stronger
upper level trough approaches from the west allowing pooled low
level moisture axis associated with cold frontal boundary to push
into northern Indiana. A line of convection is currently moving
into northern Indiana and should reach SBN around 07Z. Still
think that upstream convection will be on a sharp diminishing
trend after 09Z, but with uptick in elevated instability and a
likely outflow boundary pushing across the area, KFWA will also be
inline for thunder chances. With lesser thunder confidence at
KFWA, will continue to limit this to VCTS mention at this time.
Unsettled pattern to linger into Friday as primary upper trough
moves through the area, with continued showers/embedded thunder
and eventual transition to mainly afternoon rain showers in
deformation-type forcing portion of the storm. MVFR cigs are
possible for a time on Friday, but currently expecting cigs to
remain above fuel alternate criteria for the most part.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 10 AM CDT this morning through late
tonight for INZ003.
MI...Beach Hazards Statement from 11 AM EDT this morning through late
tonight for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 11 AM this morning to 5 AM EDT
Saturday for LMZ043-046.
&&
UPDATE...Marsili/Cobb
SYNOPSIS...Marsili/Cobb
SHORT TERM...CM
LONG TERM...CM
AVIATION...Marsili/Cobb
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 9, 10:41 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 1041 PM EDT Thu Jul 9 2020 INZ004>006-008-012>017-020-022>025-032-MIZ078>080-110245- St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-Huntington- Grant-Cass MI-St. Joseph MI-Branch- 1041 PM EDT Thu Jul 9 2020 /941 PM CDT Thu Jul 9 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Chances of showers and thunderstorms will increase from west to east after 1 AM EDT. A few storms could be strong to severe, with gusty winds and heavy rain the main threat. The best chance for these stronger storms will be overnight, west of US 31. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There are chances for showers and thunderstorms throughout the day Friday and once again Sunday. A few storms may be strong Friday closer to the Interstate 69 corridor with a potential of gusty winds and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter reports of strong wind gusts or wind damage will be appreciated. INZ007-009-018-026-027-033-034-MIZ081-OHZ001-002-004-005-015-016-024- 025-110245- Steuben-De Kalb-Allen IN-Wells-Adams-Blackford-Jay-Hillsdale- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 1041 PM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. There is a chance of thunderstorms overnight into early Friday morning. A few storms may produce wind gusts to 40 mph and brief heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There are chances for showers and thunderstorms throughout the day Friday and once again Sunday. A few storms could be strong to marginally severe Friday with with gusty winds and heavy rain the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-110245- La Porte-Berrien- 1041 PM EDT Thu Jul 9 2020 /941 PM CDT Thu Jul 9 2020/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Chances of showers and thunderstorms will increase from west to east after 1 AM EDT. A few storms could be strong to severe, with gusty winds and heavy rain the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. There are chances for showers and thunderstorms through early Friday afternoon. There is high swim risk for Lake Michigan beaches along Berrien and La Porte counties Friday afternoon into Friday evening. Dangerous waves and currents are expected. .SPOTTER INFORMATION STATEMENT... Spotter reports of strong wind gusts or wind damage will be appreciated. LMZ043-046-110245- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1041 PM EDT Thu Jul 9 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM FRIDAY TO 5 AM EDT SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Thunderstorms are likely overnight and a period of winds in excess of 30 knots are possible with the thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Hazardous conditions for small craft are expected Friday into Friday night. There are chances for showers and thunderstorms Friday into Sunday.
In the hours before
Special weather statement, Jul 10, 2:27 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
227 AM EDT Fri Jul 10 2020
INZ003-004-012>015-020-022-MIZ077-078-100730-
La Porte-St.
Joseph-Cass-White-Marshall-Fulton-Starke-Pulaski-Berrien-Cass-
227 AM EDT Fri Jul 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...ST. JOSEPH...
PULASKI...WESTERN FULTON...NORTHWESTERN CASS...STARKE...MARSHALL...LA
PORTE...WESTERN CASS AND BERRIEN COUNTIES...
At 226 AM EDT/126 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from 6 miles west of Van Buren SP to
near Monon. Movement was northeast at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
South Bend, Mishawaka, Michigan City, La Porte, Niles, Benton Harbor,
Plymouth, St. Joseph, Dowagiac, Westville, Monticello, Bremen,
Buchanan, Knox, Georgetown, Winamac, Trail Creek, Granger, Gulivoire
Park and Benton Heights.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 65 between mile markers 185 and 198.
Interstate 80 in Indiana between mile markers 38 and 86.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4207 8622 4207 8593 4176 8602 4176 8606
4116 8620 4069 8652 4074 8652 4074 8675
4056 8677 4056 8709 4084 8710 4084 8699
4091 8699 4091 8693 4175 8693 4192 8666
4213 8653 4212 8649 4224 8636 4224 8623
TIME...MOT...LOC 0626Z 233DEG 29KT 4232 8644 4092 8684
HAIL...0.25
WIND...40MPH
RTCSpecial weather statement, Jul 10, 3:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
349 AM EDT Fri Jul 10 2020
INZ004-005-012-014>016-MIZ077>079-100845-
Kosciusko-St. Joseph-Marshall-Fulton-Elkhart-Starke-St.
Joseph-Berrien-Cass-
349 AM EDT Fri Jul 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...ST. JOSEPH...
NORTHWESTERN FULTON...KOSCIUSKO...SOUTHEASTERN STARKE...MARSHALL...
CASS...WESTERN ST. JOSEPH AND EASTERN BERRIEN COUNTIES...
At 348 AM EDT/248 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Coloma to Culver. Movement
was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Warsaw, Niles, Plymouth,
Nappanee, Dowagiac, Winona Lake, Bremen, Buchanan, Georgetown,
Syracuse, Granger, Dunlap, Simonton Lake, Gulivoire Park, Middlebury
and Osceola.
This includes the following highways...
Interstate 196 between mile markers 0 and 2, and between mile
markers 5 and 6.
Interstate 80 in Indiana between mile markers 67 and 107.
Interstate 94 in Michigan between mile markers 34 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4207 8622 4207 8564 4107 8577 4114 8647
4117 8647 4117 8650 4222 8637 4223 8622
TIME...MOT...LOC 0748Z 271DEG 25KT 4216 8630 4121 8642
HAIL...0.25
WIND...40MPH
RTCThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:39 PM EDT | Beach Hazards Statement | IWX | 30 hr | |
| Jul 9, 10:39 PM EDT | Small Craft Advisory | IWX | 24 hr | |
| Jul 10, 2:27 AM EDT | Special Weather Statement | IWX | LaPorte, Marshall, Pulaski, Saint Joseph, Starke, White | 63 min |
| Jul 10, 9:43 AM EDT | Special Weather Statement | IWX | Williams | 32 min |
| Jul 10, 11:01 AM EDT | Special Weather Statement | IWX | Fulton | 14 min |
| Jul 10, 11:08 AM EDT | Special Weather Statement | IWX | Paulding | 37 min |
| Jul 10, 11:33 AM EDT | Special Weather Statement | IWX | Defiance | 27 min |
| Jul 10, 11:46 AM EDT | Special Weather Statement | IWX | Fulton, Henry | 29 min |
| Jul 10, 11:56 AM EDT | Special Weather Statement | IWX | Fulton | 34 min |
| Jul 10, 12:05 PM EDT | Special Weather Statement | IWX | Allen | 25 min |
| Jul 10, 12:12 PM EDT | Special Weather Statement | IWX | Henry, Putnam | 33 min |
| Jul 10, 12:32 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam | 43 min |
| Jul 10, 1:20 PM EDT | Special Weather Statement | IWX | Putnam | 25 min |
| Jul 10, 1:07 PM EDT | Special Weather Statement | IWX | Branch, Hillsdale | 23 min |
| Jul 10, 1:31 PM EDT | Special Weather Statement | IWX | Hillsdale | 29 min |
Nearby
Special Weather Statements in Indiana, 2020Special Weather Statements in Michigan, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.